• Bernoulli
  • Volume 15, Number 3 (2009), 898-921.

A distribution for a pair of unit vectors generated by Brownian motion

Shogo Kato

Full-text: Open access


We propose a bivariate model for a pair of dependent unit vectors which is generated by Brownian motion. Both marginals have uniform distributions on the sphere, while the conditionals follow so-called “exit” distributions. Some properties of the proposed model, including parameter estimation and a pivotal statistic, are investigated. Further study is undertaken for the bivariate circular case by transforming variables and parameters into the form of complex numbers. Some desirable properties, such as a multiplicative property and infinite divisibility, hold for this submodel. Two estimators for the parameter of the submodel are studied and a simulation study is carried out to investigate the finite sample performance of the estimators. In an attempt to produce more flexible models, some methods to generalize the proposed model are discussed. One of the generalized models is applied to wind direction data. Finally, we show how it is possible to construct distributions in the plane and on the cylinder by applying bilinear fractional transformations to the proposed bivariate circular model.

Article information

Bernoulli, Volume 15, Number 3 (2009), 898-921.

First available in Project Euclid: 28 August 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

bivariate circular distribution copula exit distribution wrapped Cauchy distribution


Kato, Shogo. A distribution for a pair of unit vectors generated by Brownian motion. Bernoulli 15 (2009), no. 3, 898--921. doi:10.3150/08-BEJ178.

Export citation


  • Abramowitz, M. and Stegun, I.A. (1972). Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. New York: Dover Publications.
  • Alfonsi, A. and Brigo, D. (2005). New families of copulas based on periodic functions. Comm. Statist. Theory Methods 34 1437–1447.
  • Bahadur, R.R. (1971). Some Limit Theorems in Statistics. Philadelphia: Society for Industrial and Applied Mathematics.
  • Downs, T.D. and Mardia, K.V. (2002). Circular regression. Biometrika 89 683–697.
  • Durrett, R. (1984). Brownian Motion and Martingales in Analysis. Belmont, CA: Wadsworth.
  • Dym, H. and McKean, H.P. (1972). Fourier Series and Integrals. New York: Academic Press.
  • Gradshteyn, I.S. and Ryzhik, I.M. (1994). Table of Integrals, Series, and Products, 5th ed. San Diego: Academic Press.
  • Jammalamadaka, S.R. and SenGupta, A. (2001). Topics in Circular Statistics. New Jersey: World Scientific.
  • Johnson, R.A. and Wehrly, T.E. (1977). Measures and models for angular correlation and angular-linear correlation. J. Roy. Statist. Soc. Ser. B 39 222–229.
  • Kato, S., Shimizu, K. and Shieh, G.S. (2008). A circular–circular regression model. Statist. Sinica 18 633–645.
  • Kent, J.T. and Tyler, D.E. (1988). Maximum likelihood estimation for the wrapped Cauchy distribution. J. Appl. Statist. 15 247–254.
  • Leipnik, R.B. (1947). Distribution of the serial correlation coefficient in a circularly correlated universe. Ann. Math. Statist. 18 80–87.
  • Mardia, K.V. (1975). Statistics of directional data (with discussion). J. Roy. Statist. Soc. Ser. B 37 349–393.
  • Mardia, K.V. and Jupp, P.E. (2000). Directional Statistics. Chichester: Wiley.
  • McCullagh, P. (1989). Some statistical properties of a family of continuous univariate distributions. J. Amer. Statist. Assoc. 84 125–129.
  • McCullagh, P. (1992). Conditional inference and Cauchy models. Biometrika 79 247–259.
  • McCullagh, P. (1996). Möbius transformation and Cauchy parameter estimation. Ann. Statist. 24 787–808.
  • Nelsen, R.B. (1998). An Introduction to Copulas. New York: Springer Verlag.
  • Rivest, L.-P. (1984). Symmetric distributions for dependent unit vectors. Ann. Statist. 12 1050–1057.
  • Rivest, L.-P. (1988). A distribution for dependent unit vectors. Comm. Statist. Theory Methods 17 461–483.
  • Rivest, L.-P. (1997). A decentred predictor for circular–circular regression. Biometrika 84 717–726.
  • Rudin, W. (1987). Real and Complex Analysis. New York: McGraw-Hill.
  • Saw, J.C. (1983). Dependent unit vectors. Biometrika 70 665–671.
  • SenGupta, A. (2004). On the construction of probability distributions for directional data. Bull. Calcutta Math. Soc. 96 (2) 139–154.
  • Shieh, G.S. and Johnson, R.A. (2005). Inference based on a bivariate distribution with von Mises marginals. Ann. Inst. Statist. Math. 57 789–802.
  • Stephens, M.A. (1979). Vector correlation. Biometrika 66 41–48.
  • Tashiro, Y. (1977). On methods for generating uniform random points on the surface of a sphere. Ann. Inst. Statist. Math. 29 295–300.
  • Watson, G.S. (1983). Statistics on Spheres. New York: Wiley.
  • Wehrly, T.E. and Johnson, R.A. (1980). Bivariate models for dependence of angular observations and a related Markov process. Biometrika 67 255–256.